Wider dark circles under eyes after Restylane. Any suggestions?

I am an Indian with brown skin. I had Restylane injected in the tear trough area in both eyes for hollowness and dark circles a month ago and second sitting a week ago. Now the hollowness has reduced but the dark circles are wider and eyes look worse. Some restylane was also injected in my upper cheek area. What should I do ?

Doctor Answers 6


most likely it is the Tyndall effect that you're seeing. best would be to go back to your doctor and have him/her evaluate the areas and see if you need to have the filler adjusted

New York Dermatologic Surgeon
4.9 out of 5 stars 27 reviews

Dark circles

A week after Restylane injections you might still be bruised, I would give it another week for Restylane to settle in.  Generally, you have to be very careful when injecting around the eye area because if fillers are not injected properly in this area, they can actually increase dark circles or even create them.  In your case, we don't know if it's bruising, hyperpigmenation or Tyndall effect.  This effect happens from scattering of light through thin eyelid that occurs when an HA filler is placed superficially in the skin.  Luckily Restylane can be dissolved away with a hyaluronidaze if there is a problem.  Hyperpigmentation could be addressed with Intense Pulse Light laser treatment or/and hydroquinone pads.  See your injector for a follow up to address the issue.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
4.8 out of 5 stars 62 reviews

Needs to have photos to see what is happening.

We really can not advise you on something that we don't even have any idea what could look like. Please, post some photos to be able to assess your lower eyelids and be able to answer your concerns. 

You might also like...

Dark circles

You may have the Tyndall effect which is a bluish discoloration from the hyaluronic acid, but it could be just bringing out the pigment that was there already by pushing up and smoothing the skin. use vitamin K or a combination of A and K which you can get from International Cosmeceuticals in Miami

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Under dark circles worse after Restylane

If you feel that the darkness is improving, then I would wait as this could represent swelling/bruising. However if the darkness persists, then this may be due to the Restylane being placed too superficially and causing a Tyndall effect. Restylane is a great choice for under eye filler, however if it is placed in an incorrect plane, it may cause discoloration of the overlying skin. You may have the filler melted with hyaluronidase. My suggestion is that you see someone who is experienced in placing fillers under the eyes, specifically an oculoplastic/oculofacial surgeon.

Maryam Nazemzadeh, MD
McLean Oculoplastic Surgeon
5.0 out of 5 stars 2 reviews

Darkness from Under Eye Injections

Although the hollow is filled with Restylane you may have some Tyndall effect from the product being injected in this delicate area.  If you don't like it you may have to have the injections reversed. Next time you can try Belotero which may cause less of a problem.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.